Alert archive / Colorado / High Wind Watches in 2018

High Wind Watch 2, NWS Denver/Boulder, CO

March 3, 20186 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 3, 2018, 2:22 PM MST for 6 counties in Colorado. It took effect at Mar 5, 2018, 8:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2018, 2:22 PM MST (21:22 UTC)
In effect from
Mar 5, 2018, 8:00 AM MST
Expired
Mar 4, 2018, 5:22 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 139 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3621 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS75 KBOU 032122
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
222 PM MST Sat Mar 3 2018

...Strong winds on Monday...

.Strong winds will develop across the far northeast plains on
Monday following the passage of a storm system. The wind will be
strongest along the Interstate 76 Corridor, east of Fort Morgan.

Lightweight and high profile vehicles will be especially
susceptible to strong and sudden crosswinds.

COZ042-044-048>051-041100-
/O.NEW.KBOU.HW.A.0002.180305T1500Z-180306T0000Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
222 PM MST Sat Mar 3 2018

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from Monday morning through Monday
afternoon. 

* TIMING...Strong winds will develop Monday morning and continue
  through the afternoon.

* WINDS...Northwest winds 30 to 45 mph with gusts to around 60 
  mph will be possible.

* IMPACTS...Dangerous travel for lightweight and high profile
  vehicles, including camping trailers. Strong crosswinds will
  result in an elevated risk for blow overs of these types of
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
354 
WWUS75 KBOU 040416
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
916 PM MST Sat Mar 3 2018

...Strong winds on Monday...

.Strong winds will develop across the far northeast plains on
Monday following the passage of a storm system. The wind will be
strongest along the Interstate 76 Corridor, east of Fort Morgan.

Lightweight and high profile vehicles will be especially
susceptible to strong and sudden crosswinds, and drivers of such
vehicles should consider avoiding travel across northeast Colorado
on Monday.

COZ042-044-048>051-041230-
/O.CON.KBOU.HW.A.0002.180305T1500Z-180306T0000Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
916 PM MST Sat Mar 3 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY AFTERNOON...

* TIMING...Strong winds will develop Monday morning and continue 
  through the afternoon. 

* WINDS...Northwest winds 30 to 45 mph with gusts to around 60 
  mph will be possible. 

* IMPACTS...Dangerous travel for lightweight and high profile
  vehicles, including semi trailers and camping trailers. Strong 
  crosswinds will result in an elevated risk for blow overs of 
  these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and high
profile vehicles. Loose outdoor items should be brought inside or
secured properly. Continue to monitor the latest forecasts.

&&

$$
064 
WWUS75 KBOU 041222
NPWBOU

URGENT - WEATHER MESSAGE
National Weather Service Denver/Boulder CO
522 AM MST Sun Mar 4 2018

...Strong winds on Monday...

.Strong winds will develop across the northeast plains on Monday 
following the passage of a storm system. The wind will be 
strongest near along and north of the Interstate 76 Corridor, 
and east of Fort Morgan. In addition strong winds may also develop
along the I-25 urban corridor from Denver north to the Wyoming
border and along I-70 from east of Denver to Limon. 

Lightweight and high profile vehicles will be especially
susceptible to strong and sudden crosswinds, and drivers of such
vehicles should consider avoiding travel across northeast
Colorado on Monday.

COZ042-044-048>051-042030-
/O.UPG.KBOU.HW.A.0002.180305T1500Z-180306T0000Z/
/O.NEW.KBOU.HW.W.0003.180305T1500Z-180306T0000Z/
Northeast Weld County-Morgan County-Logan County-
Washington County-Sedgwick County-Phillips County-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Brush, Fort Morgan, Goodrich, Wiggins, Crook, 
Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, 
Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke
522 AM MST Sun Mar 4 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 5 PM MST MONDAY...

The National Weather Service in Denver has issued a High Wind
Warning, which is in effect from 8 AM to 5 PM MST Monday. The
High Wind Watch is no longer in effect. 

* TIMING...Strong winds will develop Monday morning and continue 
  through the afternoon. 

* WINDS...Northwest winds 30 to 45 mph with gusts to around 60 
  mph will be possible. 

* IMPACTS...Dangerous travel for lightweight and high profile 
  vehicles, including semi trailers and camping trailers. Strong 
  crosswinds will result in an elevated risk for blow overs of 
  these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Strong winds may lead to property damage. Hazardous
driving conditions due to powerful cross winds will pose a
serious risk for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. 

&&

$$

COZ038-040-043-045>047-042030-
/O.NEW.KBOU.HW.A.0003.180305T1500Z-180306T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Central and South Weld County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Including the cities of Fort Collins, Hereford, Loveland, Nunn, 
Aurora, Brighton, City of Denver, Denver International Airport, 
Highlands Ranch, Littleton, Parker, Eaton, Fort Lupton, Greeley, 
Roggen, Bennett, Byers, Deer Trail, Leader, Agate, Hugo, Limon, 
Matheson, Forder, Karval, Kutch, and Punkin Center
522 AM MST Sun Mar 4 2018

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Denver has issued a High Wind
Watch, which is in effect from Monday morning through Monday
afternoon. 

* TIMING...Strong winds will be possible by Monday morning and 
  continue through the afternoon.

* WINDS...Northwest winds 30 to 40 mph with gusts to around 60 
  mph will be possible.

* IMPACTS...Dangerous travel for lightweight and high profile 
  vehicles, including semi trailers and camping trailers. Strong 
  crosswinds will result in an elevated risk for blow overs of 
  these types of vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Strong winds may lead to property damage.
Hazardous driving conditions due to powerful cross winds will be
possible for drivers, especially for light weight and
high profile vehicles. Loose outdoor items should be brought
inside or secured properly. Continue to monitor the latest
forecasts.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 3, 10:34 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 3, 10:34 AM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1034 AM MST Sat Mar 3 2018

.SHORT TERM...(This afternoon through Sunday)
Issued at 1030 AM MST Sat Mar 3 2018

Strong warming well underway this morning with temperatures
readings already reaching the lower 60s at many locations on the
plains. On the flip side, winds on the plains have been a bit
slow to ramp up this morning. The stronger gusts within the past
couple of hours have been concentrated on and near the Palmer
Divide to the south-southeast of Denver. Still believe, based on
HiRes models that stronger gusty south-southwest winds will
develop elsewhere on the plains in the next hour or two. Whereas,
relative humidity values already way down there, such as single
digits above zero along the Palmer Divide in eastern Douglas,
Elbert and Lincoln Counties. A Red Flag Warning has been issued
for this area for this afternoon. No plans to change that at this
time. Only notable change to today's forecast was to bump max
temps up a deg or two in the mtns and on the plains.

.LONG TERM...(Sunday through Friday)
Issued at 358 AM MST Sat Mar 3 2018

Southwesterly flow aloft will continue for the forecast area
Sunday, then an upper trough moves over Sunday night, then its all
west-northwesterly flow aloft Monday and Monday night. There is
decent synoptic scale upward vertical velocity on Sunday into the
evening over the eastern CWA. Strong downward subsidence is in
place Sunday night into Monday. Downward motion continues Monday
night, but not as strong. The low level wind fields on the latest
models keep southwesterly winds around much of Sunday now. No
more cold front really. Decent downsloping westerlies kick in
around 00Z late day, which does bring cooler air in eventually;
certainly more of a bora. The westerlies become more
northwesterly by midnight Sunday night. These winds increase
steadily Sunday night. They are significant through the day
Monday, even Monday night for all the forecast area with a decent
low level pressure gradient and strong synoptic scale downward
motion. Cross sections show a mountain wave set-up but not until
09Z- 12Z Tuesday morning and mostly just for the foothills.
Moisture-wise, it increases over the mountains Sunday morning,
with fairly deep moisture in place Sunday afternoon to about 12Z
Monday morning. The moisture slowly decreases in the mountains
through the day Monday, then deepens a bit Monday night again.
Moisture over the plains is relegated o the eastern half and then
the moisture is mainly in the mid and upper levels Sunday night
into Monday. Will go with "likely" pops in the high mountains by
mid day Sunday continuing through 12Z Monday morning. Will then go
"chance"s in the high mountains Monday and Monday night. The
highest snowfall will be in zone 31 with a couple places to see up
to 10 inches in a 36 hour period from 12Z Sunday to 00Z Monday
late day. The only pops on the plains will be 10-30%s over the far
northeast corner Sunday evening. Will start hitting, "areas of
blowing snow" in the mountains from Sunday 18Z through Monday
night. No wind highlights on Monday, but it bears watching. For
temperatures, Sunday's highs will be 4-9 C cooler than today's
readings both at 00Z. Monday's highs look 4-9 C colder than
Sunday's. For the later days, Tuesday through Friday, models
continue to have northwesterly flow aloft for the CWA Tuesday into
Wednesday, becoming more west-northwesterly and decreasing later
Wednesday into Friday. There is an upper ridge to our west all
weak and gets into Colorado by Friday. Moisture remains sparse
all four days with no pops expected anywhere. Temperatures will
warm to above normals for Thursday and Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1030 AM MST Sat Mar 3 2018

VFR conditions for rest of today and tonight at Denver metro area
air terminals. South-southeast winds will prevail at KDEN and
KAPA for today at speeds of 10-20 kts. Could see wind gusts to
near 30 kts at KAPA and around 25 kts later this afternoon. East-
southeast winds at KBJC not as strong, with speeds generally under
15 kts today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for COZ241-245>247-249.

Red Flag Warning until 6 PM MST this evening for COZ241-246-247.

&&

SHORT TERM Update...Baker
SHORT TERM...RPK
LONG TERM...RJK
AVIATION...Baker
Hazardous weather outlook, Mar 3, 11:18 AM MST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1118 AM MST Sat Mar 3 2018

COZ030>051-041830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1118 AM MST Sat Mar 3 2018

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH THE
WEEKEND...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The rangeland fire danger will be high this afternoon over the
Palmer Divide and east central plains of Colorado. South to
southwest winds of 20 to 30 mph, unseasonably warm temperatures in
the upper 60s to lower 70s, and relative humidities in the single
digits will potentially create critical fire behavior. In the
high country, southwest winds of 15 to 30 mph will be common
through this evening. The higher ridges and passes could see gusts
in the 40 to 50 mph range.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are possible on Sunday, and even
on Monday, especially over the Palmer ridge and Lincoln county.
The plains will be warm, windy and dry Sunday. Much cooler on
Monday but continued dry and very windy.

Snow will develop in the mountains Sunday morning and continue
through Monday night. The best period for accumulation will be
Sunday afternoon through Sunday night. Dry weather is expected for
the plains Tuesday through Friday. In the mountains, there will be
a slight chance of snow on Tuesday then dry the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:04 PM MSTFire Weather WatchBOUAdams, Arapahoe, Douglas, Elbert, Lincoln, Washington21 hr
Mar 3, 3:03 PM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more41 hr
Mar 3, 3:17 PM MSTFire Weather WatchBOUAdams, Arapahoe, Broomfield, Denver, Douglas, Morgan and 1 more5 hr
Mar 3, 3:17 PM MSTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 10 more19 hr
Mar 3, 3:17 PM MSTRed Flag WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more28 hr

Nearby

High Wind Watches in Colorado, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.